Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
574118 tn?1305138884

Abilify

Hi Colleagues in BP



I have 2 pdocs one is away while the other had an accident recently and is bed-ridden. I had to consult a 3rd yesterday for my meds. I take 2mg Stelazin, 1mg Risperidone, 0.5 Benzo and 200mg tegretol as my MS. He said that I don't take the proper doses; it's little and I receive the side effects only. Therapeutic doses are much higher. He was able to convince me. He said I am BP 1 (I doubt because all the groups said 2). He also said that OCD (my case) usually turn into either BP or migraine eventually.



The reason for my visit I went to ask him about my tegretol of 200mg that it causes me headache.



1st he said since I had 2 attacks of mania recovery is between 3-5 years and if I reach 4 attacks then my meds will be lifelong. He substituted tegretol with Abilify as my MS. I heard well of Abilify and I happen to have come across http://www.askdrjones.com/2005/02/14/ranking-the-mood-stabilizers/ . To tell you the truth I became happy because I know tegretol needs blood tests, etc…while abilify has a few side effects except some anxiety.



I only became suspicious about its potency as a mood stabilizer. Otherwise why do pdocs recommend always one of the triads (lithium, depakote, tegretol) or lamictal lately. Never did I hear an AP to be working as a MS although in www.bipolar.net they even mention seroquel. Incidentally I already took it 25mg to bring me down from my 2nd mania which was perfect (I stopped it to revert to tegretol as an MS). In mentioning it to him, he said for seroquel to work as an MS we need higher doses.



My question would Abilify in your view work well as a mood stabilizer?

thanks

Ezz
3 Responses
607502 tn?1288251140
Thats a question only a qualified doctor can answer frankly

I think you need to find one doctor and one only and one you can trust - what youre doing here isnt unusual as we all want to hear what we want to hear but 3 pdocs is 2 too many IMHO - you get mixed messages and as they all see different drug reps they all have different solutions and drugs they like to use.

I like the Ask Dr Jones link - hes honest about why no one prescribes lithium at least (because there's no money in it for big pharma and thus they would rather push their drugs) though hes dead wrong on discovery - it was first discovered as a treatment for mania in 1870 not 1949.

Ablify is from what I know like many other atypicals - it works well for many patients so might for you - the thing to ask is what is the cost per dose and what are the side effects - the thing about ablify and the others over lithium or other older drugs is they are not generic and thus pharma companies can charge for them - they may be incredibly good but if the cost per dose is 3xtimes the cost per does of something 90% as effective then think about it.

You need a good doc. You need to ask questions about the meds he has you on - I am not a doctor so I cant advise anything but he has you on 2 anti psychotics and an anti epileptic as well...  Stelazine alone is a pretty hefty anti psychotic.

I dont know man.  Did 1 doc prescribe all 3 of these plus the benzo's - and what benzo's are you using.  The side effects of these 3 alone must be a killer as they all have nastys.

Oh and on the mania.  If you are BP1 then you will be taking something the rest of your life, if you are BPII you likely (almost definetly from where I sit) will be taking something the rest of your life - if your mania is bad enough to require the drugs he has you on then you will be taking something the rest of your life.  This is reality.  You do not get better from BP. It does not go away.

I admit to being confused as to what recover between mania he means - unless your attacks were not mania (which some of us encounter rather often) but psychotic mania in which case there is no actual recovery time at all unless your particular epidimiology is every 3-4 years - you can have manic attacks anytime and you can get manic on mood stabilisers - trust me on that one.

Im not sure what else to say, I feel for you but something here doesnt make sense - best advice is ditch the 3 docs, get one and get one who specialises in BP

574118 tn?1305138884
Hi

For the first time since I first corresponded with forums that I found one concerned and patient to think with me. I am really thankful. Do you kindly have a little bit of time to spare to send you my resume of 6 years. You shall only read 2 pages and give me your opinion. If you do I can send it to you off line if you are ready to help, I see you are more learned than pdocs.
ezz
Avatar universal
Hey there! Some meds can have some pretty nasty side effects. The most important thing you can do for yourself is be well informed. Read everything about each drug that you can, check the interactions, even consult your pharmacist.  I went through my options with my pdoc, whom encouraged me to read up. I haven't had any major mania episodes, more hypomania w/mixed states(hypomania in my case is high moods w/out the psychotic or euphoria) , which basically means I have some symptoms, but can be cranky or easily irritated as well.

Like Monkeyc said, this is a  lifetime illness, this may lessen at times, but it will never be anything that will go away. My pdoc is trying to get me to a good level on two mood stabilizers and I only use ativan when I have break through anxiety - which helps bunches. Is your family doctor involved in your treatment as well? It's important to have mental health team including your GP, to assist you to remain stable and healthy. Abilify is supposed to be a great drug, but not the first to be offered as it's expensive and has more side effects. I'm on Serequal (anti-psychotic) and Lamactil, the 2 seem to be working well together, and NOT that expensive. Like many drugs for BP, they have side effects, which I haven't really had a lot of, and I am suprise that I dont have more, except the wicked dry mouth and initial sleepiness.

Good luck on your journey.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.